Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 236, NWS Wichita, KS

July 28, 2003Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2003, 6:04 PM CDT for Labette County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2003, 6:04 PM CDT (23:04 UTC)
Expired
Jul 28, 2003, 7:00 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Labette County, KS

The radar

The Tulsa radar (KINX), 130 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 282304
SVRICT
KSC099-290000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT MON JUL 28 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS

* UNTIL 700 PM CDT.

* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF PARSONS...MOVING SOUTHEAST AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL BE
  7 MILES NORTH OF OSWEGO AROUND 700 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LABETTE
COUNTY UNTIL 700 PM CDT.

LAT...LON 3739 9529 3725 9534 3716 9509 3737 9509

$$

/KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:25 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 28, 3:25 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT MON JUL 28 2003

FORECAST CONCERNS TDY ARE SHRA CHCS TNGT AND AGAIN ON WED.

WEAK FRONTAL BOUNDARY CONTINUES TO OOZE ACROSS THE CWA ATTM LOCATED
FROM CNU-ICT-LBL...WITH SATL SHOWING SOME ELAVATED AC ACROSS CEN KS
NORTH OF THE BOUNDARY. INTERSTING TEMP GRADIENT ACROSS THE AREA WITH
96 IN ICT AND 83 IN HUT.  LACK OF ANY UPPER LEVEL S/WV MOVING ACROSS
KS HAS LEAD TO LITTLE IF ANY SHRA/TSRA DVLPMNT. LATEST LAPS DATA
SHOWS LIMITED MOISTURE CONVERGENCE NEAR THE BOUNDARY AND INSTABILITY
IS RATHER LIMITED ALSO.  SO WITH THESE FACTORS IN MIND, DO NOT SEE
MUCH WIDESPREAD CONVECTION BREAKING OUT THIS AFTN/EVE.  MAY SEE SOME
ISOLD TSRA IN THE EVENING HOURS AS A WK IMPULSE MOVES ACROSS THE
AREA FROM NWRN KS. BUT THESE WILL BE DIURNALLY DRIVEN AT BEST.  SO
WILL TRIM BACK POPS FOR THE OVERNIGHT HOURS TO JUST A SLGT CHC AS
WAA IS WEAK AND ISENTROPIC LIFT IS LIMITED.

SLIGHTLY COOLER AIR CONTINUES TO TRICKLE INTO THE AREA POST FRONTAL
BUT RESIDUAL MOISTURE HANGS BACK QUITE A WAYS.  SO WILL KEEP MIN
TEMPS UP TNGT BASED ON HIGHER DWPT AIR.

TUES:
FRONTAL BOUNDARY CONTINUES TO CREEP SOUTH INTO OK ON TUES WITH
RESIDUAL MOISTURE STILL LINGERING IN SRN KS. NOT MUCH IN THE WAY OF
ISENTROPIC LIFT OVER THE BOUNDARY INTO SRN KS...BUT RESDUAL MOISTURE
AND LIMITED INSTABILITY MAY BE ENOUGH FOR A SLGT CHC OF SHRA. WILL
KEEP THIS IN SRN KS GRIDS/ZONES WITH THIS IN MIND. BUT CHCS OF ANY
MEASURABLE SHRA IS SMALL.

WED-THU:
NW FLOW ALOFT LEADS TO MORE WEAK IMPULSES MOVING ACROSS KS DURING
THIS TIME FRAME.  MOISTURE RETURN AHEAD OF THIS IMPULSE IS RATHER
LIMITED, WITH GFS SHOWING SOME CONVECTIVE FEEDBACK PROBLEMS FOR WED
AFTN.  INHERITED POPS LOOK OKAY FOR NOW.  ETA A LITTLE SUSPECT ON
QPF FOR THU...SO WILL LEAVE DRY FOR NOW ALSO.

FRI-MON:
NW FLOW PATTERN CONTINUES FOR THE EXTENDED WITH WEAK IMPULSES SLATED
TO MOVE DOWN FROM THE NORTH. DIFFICULT TO REALLY SEE ANY LARGE PCPN
CHCS THROUGH THE FRI-SUN TIME PERIOD AS SFC FEATURES REMAIN RATHER
WEAK...SO WILL KEEP THINGS DRY FOR NOW.  WILL PLACE MAIN EMPHASIS ON
TEMPS.  TEMPS LOOK TO WARM AGAIN TOWARDS THE WEEKEND INTO THE UPPER
90S AS UPPER LEVEL RIDGE AXIS TRYS TO MOVE FURTHER EAST WITH TIME.
SO WILL KEEP WARM TEMPS GOING THROUGH THE WEEKEND.

FCSTID =   22 / KETCHAM
ICT   69  91  67  93 /  20  20  10  20
HUT   68  90  66  92 /  20  10  10  20
EWK   69  90  66  92 /  20  10  10  20
EQA   69  90  66  92 /  20  20  10  20
WLD   70  90  67  93 /  20  30  10  20
RSL   65  90  64  92 /  20   5  10  20
GBD   67  90  65  92 /  20  10  10  20
SLN   67  90  65  92 /  20  10  10  20
MPR   69  90  66  92 /  20  10  10  20
CFV   69  89  67  92 /  30  30  10  20
CNU   68  89  66  92 /  20  20  10  20
K88   68  89  66  91 /  20  20  10  20

.ICT...NONE.

KETCHAM
Hazardous weather outlook, Jul 28, 6:26 AM CDT, 11 hours 38 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 AM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST
KANSAS. HOWEVER, ANY STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS THROUGH TUESDAY EVENING. THERE IS A SLIGHT
CHANCE FOR THUNDERSTORMS AGAIN ACROSS ALL OF CENTRAL AND
SOUTHEAST KANSAS ON WEDNESDAY. AT THIS TIME, SEVERE WEATHER IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.